Nebraska, 2017

Hail and Damaging Winds in Nebraska, September 24, 2017

September 24, 2017 · NWS OAX · 7 events in 4 counties and zones

A northeast to southwest orientated stationary front over eastern Nebraska was the focus for the development of isolated severe thunderstorms on the afternoon of the 24th. Trees were blown down by damaging wind in the Columbus area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A northeast to southwest orientated stationary front over eastern Nebraska was the focus for the development of isolated severe thunderstorms on the afternoon of the 24th. Trees were blown down by damaging wind in the Columbus area. The same storm produced hail up to golfball size which stripped trees and damaged crops. Another isolated storm produced wind damage at Yutan and also near Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 24, 11:35 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 24, 11:35 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1235 PM CDT Sun Sep 24 2017

.SHORT TERM...(Today through Tuesday)
Issued at 308 AM CDT Sun Sep 24 2017

A prominent mid-level trough centered over the Great Basin early
this morning will edge east into the central Rockies by tonight
before ejecting northeast across the northern and central Plains
Monday and Monday night. Meanwhile, the associated surface front
which stretches from central MN through northeast NE into
northwest KS as of 07z will begin to advance east/southeast later
today into tonight. The front is expected to eventually progress
south of our forecast area Monday night into Tuesday morning.

A band of post-frontal showers and a few thunderstorms are ongoing
early this morning across western parts of SD/NE/KS, aided by a
belt of forcing for ascent associated with a vorticity lobe
pivoting through the eastern semi-circle of the parent midlevel
trough. The passage of this perturbation into the northern High
Plains will encourage the movement of the deeper-layer cold front
into the forecast area this afternoon into tonight with a
corresponding increase in measurable precipitation chances along
and behind the boundary.

Clouds will increase across the pre-frontal warm sector today.
But given the continued presence of an anomalously warm air mass,
afternoon temperatures will rise into the mid to upper 80s. There
will likely be a sharp temperature gradient across the front by
afternoon with readings in our far northwest counties hovering in
the 60s.

Tonight into Monday night, the cold front will slowly progress
southeast through the forecast area, yielding a prolonged period
of shower and thunderstorm activity, primarily on the cool side of
the boundary. Highest storm-total precipitation amounts are
expected across northeast NE where 2.0-2.5 inches are possible.
As we have eluded to in past discussions, mesoscale processes will
likely contribute to locally higher amounts and some flooding
remains possible.

Precipitation chances should begin to diminish from north to south
across the area late Monday night into Tuesday as the cold front
continues south into KS and MO. As far as temperatures are
concerned, we expect a fairly substantial gradient across the
forecast area again on Monday with readings ranging from around
80 over far southeast NE and southwest IA to upper 50s near the
NE-SD border. By Tuesday, afternoon highs will be mainly in the
60s areawide.

.LONG TERM...(Tuesday night through Saturday)
Issued at 308 AM CDT Sun Sep 24 2017

Medium-range guidance remains in relatively good agreement through
mid week, depicting a shortwave trough over Ontario with a closed
midlevel system over the lower CO Valley. However, by late week,
model solutions begin to diverge. The ECMWF develops a deep low
over the Great Lakes whereas the GFS, GEFS, and Canadian models
suggest a more progressive pattern with the lower CO Valley low
ejecting into the central Plains and undercutting a longer-
wavelength ridge over central Canada. The upshot is that
predictability from about Friday into next weekend is low. We will
maintain a generally dry forecast with slightly below normal
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1231 PM CDT Sun Sep 24 2017

Deteriorating aviation conditions are expected through Monday
morning across all of eastern Nebraska. Scattered showers or an
isolated thunderstorm are expected to develop by 00Z near all
sites, and continue off-and-on through 18Z Monday. Generally VFR
conditions with this activity. However as a cold front drifts
southeast, southerly winds will turn northwest or north, and will
draw in MVFR to IFR cigs. Timing of the front is still in
question as any convective activity could interrupt or accelerate
progression. Expect MVFR cigs at KOFK before 00Z, then IFR after
06Z, while KOMA and KLNK will likely hold VFR cigs through 06Z,
with potential IFR cigs before 12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Dergan
Hazardous weather outlook, Sep 24, 11:38 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1238 PM CDT Sun Sep 24 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1238 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Showers and isolated thunderstorms in northeast Nebraska at early
afternoon will expand east and southeast this afternoon and
evening, and will overspread all of eastern Nebraska and southwest
Iowa by this evening. This activity is expected to continue off-
and-on through the night. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Episodic shower and thunderstorm activity will continue from
Monday into Tuesday morning before ending. While no organized
severe weather is expected, the prolonged period of rainfall
could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed this afternoon or
tonight.

The radar

The Omaha radar (KOAX), 9 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saunders

When
September 24, 1:42 PM CST
Where
Saunders County, 0.69 mi S of Yutan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.240, -96.400

A camper was flipped over by damaging thunderstorm winds just south of Yutan.

Thunderstorm Wind, Douglas

When
September 24, 1:54 PM CST
Where
Douglas County, 0.69 mi N of Valley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.330, -96.350

There was shingle damage to a home in the Valley Shores subdivision in Valley. In addition, outdoor furniture was blown around as well. The event was isolated as there was no damage to other homes in the same housing subdivision.

Hail, Platte

When
September 24, 2:35 PM CST
Where
Platte County, 1.7 mi ESE of Columbus
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.420, -97.340

Half dollar size hail fell just east of Columbus.

Hail, Platte

When
September 24, 2:40 PM CST
Where
Platte County, 1.73 mi SE of Brandts Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.460, -97.280

Ping Pong Ball size hail fell east of Columbus.

Thunderstorm Wind, Platte

When
September 24, 2:40 PM CST
Where
Platte County, 1.73 mi SE of Brandts Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.460, -97.280

A semi trailer, u-haul trailers, and a power pole were blown over by damaging thunderstorm winds.

Hail, Colfax

When
September 24, 2:48 PM CST
Where
Colfax County, 6.24 mi N of Richland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.520, -97.210

Hail up to golfball size fell north of Richland. Crops and tree leaves were stripped due to the large hail.

Hail, Colfax

When
September 24, 3:12 PM CST
Where
Colfax County, 0.69 mi S of Howells
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.710, -97.000

Penny size hail was reported just south of Howells.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722236, 722237, 722231, 722233, 722238, 722234, 722235.